Upper gastrointestinal bleed associated with cholinesterase inhibitor use

Kok, Khoon-Sheng, Loke, Yoon and Southgate, Jo (2015) Upper gastrointestinal bleed associated with cholinesterase inhibitor use. BMJ Case Reports. ISSN 1757-790X

[img]
Preview
PDF (Kok_August_2015) - Submitted Version
Download (541kB) | Preview

Abstract

An 86-year-old man was admitted with a 3-day history of melaena and syncope. He was haemodynamically compromised and anaemic on presentation. His only medical history was mild Alzheimer's disease diagnosed 6 months prior. For this, he was on donepezil, a cholinesterase inhibitor (ChEI), with a recent dose increase 3 months earlier. After fluid resuscitation with packed red cells, an endoscopy was performed, which showed an acute duodenal ulcer. This was treated with a high-dose proton pump inhibitor. The patient recovered well and was discharged on donepezil with the addition of a gastro-protective proton pump inhibitor. In view of other absent risk factors of upper gastrointestinal haemorrhage, donepezil was the likely causative agent. ChEIs are associated with frequent side effects and increased hospitalisation due to central and peripheral increase in acetylcholine. With this case report, we review the literature of side effects related to ChEIs, where the mechanisms of action, complications and appropriate management are discussed.

Item Type: Article
Faculty \ School: Faculty of Medicine and Health Sciences > Norwich Medical School
Depositing User: Pure Connector
Date Deposited: 19 Dec 2015 07:21
Last Modified: 22 Jul 2020 00:32
URI: https://ueaeprints.uea.ac.uk/id/eprint/55808
DOI: 10.1136/bcr-2015-211859

Actions (login required)

View Item View Item